Programme

*This programme may be subject to unavoidable changes. Please read PRINZ booking Terms & Conditions here.

Time Session Duration
8.30am - 9.15am PRINZ National AGM

45 mins

Join us for our National AGM

9:30am - 10.00am Welcome and opening remarks

30 mins

Welcome and opening remarks from Katie Mathison, FPRINZ, PRINZ President

Conference MCs - John Durning, FPRINZ, Partner, Perception Public Relations & Marketing, and Elizabeth Hughes, MPRINZ, Director, Elizabeth Hughes Communication

John Durning

John first entered Public Relations in February 1985 after 10 years as a journalist at the Timaru Herald and Press...

Elizabeth Hughes

Elizabeth Hughes is a strategy and communication specialist with more than 25 years in both the public and private sector...
10.00am - 10.45am André Lovatt - Communication and Consultation Overload: What Now?

45 mins

Opening Keynote: André Lovatt, chief executive of the Arts Centre of Christchurch and chair of Regenerate Christchurch, driving regeneration in the central city, the residential red zone and New Brighton.

Communication and Consultation Overload: What Now?
In the six years since seismic shifts disrupted Christchurch people’s lives, there has also been a seismic shift in the trust and reliance on the bureaucratic processes that many people think have drastically slowed down the city’s rebuild. Bureaucracy has become faceless and impersonal; consultation has been endless and become meaningless when thousands of people respond but nothing changes. Regenerate Christchurch aims to restore some of that trust by speaking directly to the community, without resource to traditional communications methodologies but emphasising individual and community face-to-face conversations.

André Lovatt

André Lovatt is the Chief Executive of the Arts Centre, New Zealand’s largest collection of heritage buildings now undergoing a seven year, $290m post earthquake restoration....
10.45am - 11.05am Malcolm Johns - Powered by purpose: rethinking the past and welcoming the future

20 mins

Keynote: Malcolm Johns, CEO, Christchurch International Airport Limited

Powered by purpose: rethinking the past and welcoming the future
Following the Canterbury earthquakes of 2010-2011, Christchurch Airport lost half a million travellers per annum as tourists opted to bypass the city. Today Christchurch Airport is a purpose driven organisation, proudly championing the South Island’s social and economic contribution to New Zealand. It is focused on building a champion team using platforms of passion to connect their people and their customers to this journey. Sustainability and Innovation are two of these platforms and in January this year they brought the future to New Zealand, launching New Zealand’s first trial of an autonomous vehicle in partnership with HMI Technologies here in Christchurch. The 2016/17 financial year will be the company’s second all-time record year for travellers through the airport and this remarkable story of recovery and rejuvenation shows the power of rethinking traditional approaches and embracing disruptive technologies.

Malcolm Johns

Malcolm has been the Chief Executive of Christchurch International Airport since January 2014. Prior to this role...
11.05am - 11.30am Morning Tea

25 mins

11.30am - 12.15pm Panel - Embracing the Age of Experience

45 mins

The conversation has shifted from whether and why organisations and brands should embrace the digital age to how we can embrace the experience age courtesy of emerging technologies such as virtual reality, augmented reality, human-robot interaction, immersive visualisation, and applied gaming design.

But can these technologies improve the way we communicate, build meaningful connections and emotional engagement with our audiences? How are these emerging technologies impacting the future of our work, the structure of our organisations, and the way we relate to our clients? And, is there a need to embed skills in these areas across public relations practice?

Catherine Arrow, FPRINZ, Unlocked PR, will facilitate our panel discussion with:

  • Andrew Plimmer, CEO, Motim Technologies
  • Henry Lane, MD, Corvecto
  • Rob Lindeman, Professor and Research Leader, The HIT Lab NZ

Catherine Arrow

Catherine Arrow is an international public relations consultant, educator and writer. She heads Unlocked PR, digital consultancy Social Capture and designs...

Andrew Plimmer

Andrew Plimmer has led technology companies internationally for the past 20 years. As CEO of Motim Technologies, Plimmer has led international mobile...

Henry Lane

By age 24 Henry was bringing home global business from DreamWorks, Disney & Sony. He's one of the creators of the EPIC Building in Christchurch and founder of...

Rob Lindeman

Rob Lindeman has been doing research in the field of Virtual Reality since 1993. His work focuses on immersive...
12.15pm - 1.00pm CONCURRENT - Transforming the media management model at NZ Police

45 mins

Transforming the media management model at NZ Police

Karen Jones, Deputy Chief Executive Public Affairs, and Grant Ogilvie, National Manager Media Relations, of New Zealand Police.

This session will reveal the research and strategic thinking that informed the May 2016 establishment of the New Zealand Police seven-day-a-week media centre. The media centre now manages 40,000 phone calls for service, 51,000 email requests and distributes 5,000 releases and alerts per year as well as overseeing social media channels with 750,000 followers. Karen and Grant will share the lessons learnt along the way and how the rapidly changing media landscape has impacted upon the highest profile government agency.


Karen Jones

Karen Jones is the Deputy Chief Executive Public Affairs for NZ Police. She is a member of the NZ Police executive...

Grant Ogilvie

Grant Ogilvie is currently National Manager, Media Relations at New Zealand Police and is based in Wellington...
12.15pm - 1.00pm CONCURRENT - After the storm has passed, and the media has left

45 mins

After the storm has passed, and the media has left

Elizabeth Hughes, Director, Elizabeth Hughes Communication

This session focuses on community recovery after a natural disaster. When a major disruption for a community (or communities) occurs, how do you keep people connected, safe, informed and optimistic enough to enable them to rebuild a new normal. Recovery goes on for months (sometimes years) and it requires sensitive, responsive, sustained and multi-layered communication. Issues this session cover include: how to be relevant when your audience is suffering post-traumatic stress disorder, how to herd cats, dealing with ‘tragedy porn’, trusting your instincts as a PR professional and dealing with rats.

Elizabeth Hughes

Elizabeth Hughes is a strategy and communication specialist with more than 25 years in both the public and private sector...
1.00pm - 2.30pm Brown Bag Lunch and The Rebuild Tour OR Networking Lunch at Rydges

1 hour, 30 mins

Hop on a bus with your lunch and be taken around the city on a Christchurch City Rebuild Tour. Meet outside Rydges Hotel at 1.05pm.

OR

Stay for a networking lunch at Rydges.

OR

Join us for a walking tour around Christchurch hosted by Gap Filler. Meet in Latimer Square 1.20pm, returns to Rydges 2.20pm.


2.30pm - 3.15pm Julian Wilcox - Iwi Communications “Mōu, mōna, mōku, mō tātou ā mō kā uri ā muri ake nei”

45 mins

“Mōu, mōna, mōku, mō tātou ā mō kā uri ā muri ake nei”

“For all people, and for our children after us”

Julian Wilcox, Chief Operating Officer, Te Rūnanga o Ngāi Tahu

“For all people, and for future generations” is an extension on the Ngāi Tahu whakataukī, “Mō tātou ā mō kā uri ā muri ake nei – for us and for our children after us.” This acknowledges the mana whenua for the conference, but also recognises Te Rūnanga o Ngāi Tahu as it approaches its 20th anniversary since the signing of its Deed of Settlement at Takahanga Marae in Kaikōura on November 21, 1997.

Iwi communications plays a critical role in educating, informing, inspiring, and engaging whānau, hapū, iwi, local communities, and Aotearoa New Zealand.

No iwi is the same, and therefore there’s no single way to work with iwi, or within iwi organisations. However we will look at some commonalities in practice and how these have evolved, as well as some scenarios for the future.

Julian Wilcox

Julian Wilcox (Ngāpuhi) previously held the General Manager Communications role before being appointed as COO in February 2016. Julian worked for Māori...
3.15pm - 4.15pm The Future of Crisis PR

1 hour

The Future of Crisis PR hosted by Chris Galloway, Senior Lecturer, Massey University, with:

  • Ashley Abbott, Public Affairs & Communications Director, New Zealand Olympic Committee
  • Karen Jones, Deputy Chief Executive: Public Affairs, New Zealand Police
  • Rachel Young, Senior Communications Advisor, Environment Canterbury

Chris Galloway

Chris joins many years of experience as a journalist and senior public relations specialist....

Ashley Abbott

Ashley Abbott is a public affairs and communications professional with extensive experience in major international sporting events...

Karen Jones

Karen Jones is the Deputy Chief Executive Public Affairs for NZ Police. She is a member of the NZ Police executive...

Rachel Young

Rachel Young is the senior communications advisor/team leader for the corporate communications team at Environment Canterbury...
4.15pm - 4.30pm Afternoon tea

15 mins

4.30pm - 5.15pm Panel - The Great Divide

45 mins

New Zealand has an ageing population. Today, 15% of the population is over the age of 65 and this is expected to rise to around 25% by 2040. Meanwhile, the number of working age New Zealanders is on the decline and the birth rate continues to fall.

Expect to see a bigger divide between the old and young as fewer workers support an increasing number of retirees and a growing gap between rich and poor. There’ll be a vast bubble of people on low fixed incomes, living longer because they’re healthier than their parents were, yet needing health care as they head for a projected life expectancy of 90 or even 100.

These changing demographics will affect not just our communication strategies but also how we work and who we work with, as older practitioners follow the international trend and keep on working well past retirement age, reducing their hours but not necessarily charging any less. There’s no doubt our industry will be significantly impacted. Are we ready for it?

Felicity Price, ONZM, FPRINZ will host our panel discussion with:

  • Julian Wilcox, Chief Operating Officer, Te Rūnanga o Ngāi Tahu
  • Adrianne Cranshaw, General Manager, Communicators - division of Porter Novelli New Zealand
  • David Boyle, Group Manager, Education & Retirement Villages, Commission for Financial Capability
  • Erica Austin-Knopp, Event Awesomist, The Ministry of Awesome

Felicity Price

Felicity Price ONZM, FPRINZ, is now a consultant and contractor, mainly to local government in the earthquake recovery sector...

Julian Wilcox

Julian Wilcox (Ngāpuhi) previously held the General Manager Communications role before being appointed as COO in February 2016. Julian worked for Māori...

Adrianne Cranshaw

Adrianne Cranshaw is the general manager of Communicators, a division of Porter Novelli, New Zealand, and a specialist consultancy and search and recruitment...

David Boyle

David helps everyone, from the age of 5 to 105, to think about the future and get themselves in the best possible position to enjoy it...
7.00pm - late PRINZ Awards Gala Dinner

Join us for the 43rd PRINZ Awards Gala Dinner at the The Great Hall in the Christchurch Arts Centre.


Time Session Duration
8.30am - 9.10am Hon Gerry Brownlee - Seismic Shifts in Government Thinking: Then and Now

40 mins

Opening address: Hon Gerry Brownlee, Minister Responsible for the Earthquake Commission, Minister supporting Greater Christchurch Regeneration

Seismic Shifts in Government Thinking: Then and Now.

The unexpected and unprecedented Christchurch earthquakes required a radical rethink by Government. How to keep businesses going, how to rehouse thousands upon thousands of people, how to rebuild millions of kilometres of broken infrastructure and how to partner with local authorities to manage the country’s most expensive natural disaster?

Not everything went as smoothly as hoped. What lessons has the Government learned about how to respond to natural disasters and what’s been done to ensure our insurance industry will be better prepared for future events.


Hon Gerry Brownlee

Gerry Brownlee is the Member of Parliament for the Christchurch constituency of Ilam, a seat he has held comfortably since 1996...
9.10am - 9.55am Lee McCauley - Little tremors: how small changes can make a big difference

45 mins

Keynote: Lee McCauley, Senior Project Manager, Behavioural Insights Team

Little tremors: how small changes can make a big difference

The Behavioural Insights Team (often referred to as the nudge unit) was created in 2010. Since then, they have become a world-leading social purpose company specialising in the application of behavioural sciences to real world challenges and robustly evaluating interventions to find out what works. Lee will outline what the behavioural insights approach involves and provide some surprising examples of how seemingly small changes can have a major impact on everything from charitable giving to organ donation.

Lee McCauley

Lee is a Senior Project Manager for the Behavioural Insights Team. Based in Wellington, he joined the team in April 2016...
9.55am - 10.40am PRINZxTalk - Isentia - Exclusive News: Who is excluded? A comparative look at two markets

45 mins

Exclusive News: Who is excluded? A comparative look at two markets

Ngaire Crawford, Insights Manager - New Zealand, Isentia

Is the power of investigative journalism and exclusive news on the rise, or is the exclusive losing currency? This session presents primary research into the life and impact of recent media exclusives in Australia and compares them to the New Zealand media environment.

What does an exclusive look like in a condensed media market? Has it given rise to uniquely branded journalism, paid content and the journalist as an influencer? Could this reinvigorate the notion of exclusivity and investigative journalism in New Zealand? This unique case study is designed to help communicators understand the link between industry research and how it can impact and inform communications strategies.

Ngaire Crawford

Ngaire joined isentia as the very first media analyst hired into the New Zealand market in 2008 and now heads up a division that has grown to include a large portfolio of clients...
10.40am - 11.00am Morning Tea

20 mins

11.00am - 11.45am Panel - Communicating science in a post-truth world

45 mins

Communicating science in a post-truth world

Science communication is based on the view that more factual knowledge is better than less, and that expert knowledge should play a special role in our social and individual decision-making. Then here comes 2016, with its dual curved-ball of Brexit and Trump.

As we plunge headlong into what has now come to be regarded as a “post-truth” world—a world where facts and expertise no longer hold a primary place when it comes to decision-making—what is the role of science communication? And how do we communicate accurate facts in a world of fake news and social media curated information bubbles?

Join host Dr Fabien Medvecky, President, SCANZ, with Dr Sara McBride, Sarah Fraser, and Peter Griffin as they discuss the how’s and why’s of communicating science in a post-truth world.

  • Dr Sara McBride, ‎Social Science Operations Specialist, GNS Science/Geonet
  • Sarah Fraser, MPRINZ, Communications Manager, NIWA
  • Peter Griffin, Founder, Science Media Centre

Fabien Medvecky

I'm a lecturer at the Centre for Science Communication at the University of Otago and the President of the Science Communicators' Association of New Zealand...

Sara McBride

Dr. Sara K. McBride has been a professional communicator 17 years working for non-governmental originations and government agencies, specialising in emergency preparedness and crisis communication...

Sarah Fraser

Sarah Fraser, MPRINZ, has been working in science communications since 2008, when she left her role as Group Director - Business Communications at...

Peter Griffin

Peter Griffin is a technology journalist and the founding director of the Wellington-based Science Media Centre, a government-funded organisation that helps journalists work more effectively with scientists...
11.45am - 12.45pm CONCURRENT - Joanna Norris, The PRESS

1 hour

Presentation from Joanna Norris, Editor, and South Island Editor-in-Chief of Fairfax Media of THE PRESS.

Joanna Norris

Joanna Norris is South Island editor-in-chief for Fairfax Media and editor of The Press...
11.45am - 12.45pm CONCURRENT - 100 million bits of data but just the one story

1 hour

100 million bits of data but just the one story

Sean Smith, Chief Executive - Media Intelligence, Isentia

The explosion of content means that technological developments and multi data point integration are the only ways in which to find the signal amongst the noise of your media coverage. So how can you identify and track prominent and influential stories, predict patterns and create strategies to maximise opportunities from the proliferation of data available?


Sean Smith

As Chief Executive - Media Intelligence, Sean is responsible for overseeing the delivery of media intelligence services to 5,000 clients across APAC...
12.45pm - 1.30pm Lunch and OPTIONAL Research First Presentation 'PRINZsights 2017'

45 mins

OPTIONAL presentation 'PRINZsights 2017' by Carl Davidson, Director of Insight, and Elle Cradwick, Graduate Researcher, Research First

Carl Davidson

Carl Davidson is the Head of Insight at Research First Ltd. His expertise combines social science and marketing, and he has worked in the world of research for over 25 years...

Elle Cradwick

Elle joined the market research profession in 2016. She has an academic background in psychology and the behavioural sciences, with a skew towards statistics...
1.30pm - 2.15pm "Powered by PechaKucha"

45 mins

“Powered by PechaKucha”

PechaKucha Nights, now in over 900 cities, are informal and fun gatherings where people get together and share their ideas, works, thoughts, holiday snaps – just about anything, really – in the PechaKucha 20x20 format. Devised in Tokyo in 2003 as an event for young designers to meet, network, and show their work in public, it is the art of concise presentations: speakers talk to 20 auto-advancing images, each shown for 20 seconds.

This ‘Powered by PechaKucha’ session showcases the stories of four locals who have something in common: they’re engaging people with ideas – getting their message out and changing perceptions – all without the help of a PR professional.

What does this mean for traditional methods of story-telling and engagement? Is this the end of public relations as we know it, or a new beginning?

Facilitated by Kathryn Ruge, Senior Communications Advisor, Te Rūnanga o Ngāi Tahu with:

  • Lindsay Chan, Geospatial Analyst at the Department of Conservation
  • Robert Henderson, Project Manager at Christchurch Bike Share – Spark Bikes
  • Brindi Joy, Transitional Projects Advisor at Christchurch City Council
  • Hannah Watkinson, Digital Creative Executive at Vodafone xone

Kathryn Ruge

Kathryn is a Senior Communications Advisor at Te Rūnanga o Ngāi Tahu, providing strategic communications and public affairs advice across Te Rūnanga Group and...

Lindsay Chan

A geospatial analyst and street art enthusiast, Lindsay is starting a movement to track street art across Christchurch's developing landscape as the city becomes rebuilt...

Robert Henderson

Rob Henderson is a local entrepreneur, working to showcase how Christchurch can be a place for new ideas and new thinking...

Brindi Joy

Brindi is a writer and currently works for Christchurch City Council as the Transitional Projects Adviser, supporting others to deliver creative, temporary projects in vacant spaces...

Hannah Watkinson

Hannah is a creative with an interest in bridging and leveraging corporate/private partnerships with artists and entrepreneurs...

2.15pm - 2.35pm PRINZxTalk - Getty Images - Innovation in Visual Storytelling: VR and other new frontiers

20 mins

Innovation in Visual Storytelling: VR and other new frontiers

Arran Birchenough, Country Director, Getty Images NZ

Far from being a geeky development, virtual reality is imposing itself as the major trend in media and entertainment. From the New York Times' VR films putting a reader in refugee's shoes, to broadcasting US presidential debates in live 360-video, to brand experiences immersing their audiences in new reality - VR is firmly pushing into mainstream communications.

People’s need to feel part of the action is driving the demand and development of imagery and technology that can get us closer to the real events. Getty Images have been creating 360-content since 2012 London Olympics, and has seen an increasing demand from brands and publishers in creating immersive experiences.

Hear from Arran Birchenough, Getty Images NZ country director, about new technologies content creators are using in storytelling, and how PR professionals can leverage these trends.

Arran Birchenough

Arran learned his trade as a picture editor for a UK publisher, before launching an agency representing the world's best ski and snowboard photographers...
2.35pm - 2.50pm Afternoon tea

15 mins

2.50pm - 3.15pm PRINZxTalk - Research First - Dr Freud Will See You Now!

25 mins

Dr Freud Will See You Now!
Reflections on the psychology of communication

Carl Davidson, Director of Insight, Research First

If you work in communications then you also work in the field of human psychology. How do you create messages that can attract attention? That stick? That have a real and lasting impact? The answers to those question (and many more in communications) require a thorough understanding of how people interpret, process, and internalise your message. But has your own understanding of human psychology kept up with the rapid changes occurring in that discipline? In this presentation Carl will outline the increasingly strange and wonderful view of psychology, and talk about the implications for communications' practitioners. Despite the title, Freud will hardly get a look-in.


Carl Davidson

Carl Davidson is the Head of Insight at Research First Ltd. His expertise combines social science and marketing, and he has worked in the world of research for over 25 years...
3.15pm - 4.00pm CONCURRENT - Panel - Unpacking the realities of social media in government environments

45 mins

Panel - Unpacking the realities of social media in government environments

Social media has shifted the paradigm in how organisations communicate with their audiences, but how do government or military environments cope with the numerous and complex strategic, policy, and managerial issues that it brings.

Join the panel discussion hosted by Michael Player FPRINZ, Department of Prime Minister and Cabinet, with panellists:

  • David Bloxham, Manager Communications Capability and Channels, Department of Internal Affairs
  • Chris Elder, Digital Manager, Defence Public Affairs, New Zealand Defence Force
  • Karl Ferguson, Director Communication & Engagement, Auckland Council

David Bloxham

David Bloxham is Manager, Communications Channels and Capability at the Department of Internal Affairs, Te Tari Taiwhenua...

Michael Player

Michael Player is a senior communications leader and specialist based in Wellington...

Karl Ferguson

Karl is the Communication and Engagement Director for Auckland Council. He is responsible for managing the council’s internal and external communications...
3.15pm - 4.00pm CONCURRENT - Erin Leuschke - Is creativity the key to success?

45 mins

Is creativity the key to success?

Erin Leuschke, Partner & Head of Digital Practice, SenateSHJ, New Zealand

Diversity, agility, synergy, disruption – they’re buzz words that we hear every day. Do they make you feel threatened, or excited? Is there is a common thread that separates those who are thriving in this environment, from those who cannot? Could that thread be creativity? It’s a big word, with many meanings. So how can we foster it in ourselves and our people?

Erin Leuschke

Erin is a hands-on digital strategist with a love of creative technology. She works with teams to ensure that digital thinking is always integrated; helping businesses to deliver...
4.00pm - 4.45pm Arturo Pelayo - The Rising Billions

45 mins

Closing Keynote: Arturo Pelayo, Innovation Strategy Consultant, Designer & Entrepreneur.

The Rising Billions

How to make sense of accelerating technologies and forge wisdom in organisations.

No single industry exists in a silo and everything is increasingly interconnected.

This Closing Keynote will provide an overview of global trends and the accelerating technologies that are enabling individuals to upend the organisational establishment. This won’t be a crystal ball gazing talk, but a practical, fact-based and engaging conversation to create awareness and momentum.

Arturo Pelayo

Arturo helps organizations with tools, coaching and insights to allow them to thrive and to deal positively with unstoppable change...
4.45pm - 5.00pm Closing remarks

15 mins

5.00pm - 6.00pm Closing Drinks

1 hour

We would like to thank our wonderful conference partners